It wasn't a tough choice. Jim, a 40-year-old professional who asked that his name not be used, suffers from mental depression. He takes daily dosages of Lexapro, an antidepressant that can cause sexual side effects. In Jim's case, he no longer really desires sex. Considering the alternative, he says it's a decision he's willing to live with.
"If I had to trade sex drive for freedom from depression," he says, "give me freedom from depression any day."
He isn't alone. According to the National Center for Health Statistics (NCHS), the number of prescriptions for antidepressants is rising. From 1994 to 2000, the percentage of adult Americans using antidepressants jumped from 3 percent to 7 percent. The increase is attributed to a number of factors, not the least of which is that more than 10 percent of non-institutionalized adult Americans will go through a major depression sometime during their lifetime. Many of these people will be prescribed antidepressants for their condition. Plus, antidepressants are used to treat conditions other than depression, including obsessive-compulsive disorder, panic disorder, anxiety disorders and premenstrual dysphoric disorder.
However, as the NCHS report Health, United States 2004 points out, the greatest contributor to the increase in prescriptions is the effectiveness of the drugs themselves, specifically the Selective Serotonin Reuptake Inhibitors or SSRIs.
SSRIs control the amount of serotonin -- a neurotransmitter that helps control mood -- that is absorbed by the brain. Specifically, SSRIs restrict the ability of brain receptor enzymes to break down or "reuptake" serotonin. The amount of serotonin increases in the brain and the patient's mood improves. Since they were first marketed in 1988, SSRIs, which include name brands Lexapro, Zoloft, Paxil, Prozac and others, overwhelmingly became the first choice of doctors treating depression and other mental illnesses.
Dr. James Barbee, director of the Anxiety and Mood Disorders Clinic at Louisiana State University's Health Sciences Center, accounts for why this class of antidepressants is so popular despite the drawback. "The most widely used antidepressants are the so-called Serotonin Reuptake Inhibitors, which have been very successful because of their safety and their generally good effectiveness," he says. "But one of their major flaws is that they're associated with a higher rate of sexual dysfunction than the other antidepressants."
The sexual side effects that can normally occur are decreased libido, impotence, delay of orgasm or ejaculation, or anorgasmia (failure to reach orgasm). These side effects can happen separately or as a combination. Unfortunately, a person suffering from depression or anxiety disorder might already be undergoing these problems. Dr. Patrick O'Neill, director of the Mood Disorder Clinic at Tulane University School of Medicine, explains the confusion: "You have to realize that these core mental illnesses also have sexual components to them -- especially depression or anxiety. Decreased libido or sexual desire is a core symptom of the illness. So what came first, the chicken or the egg?"
Additionally, some people experience an increased sex drive when they're initially put on antidepressants. So it's up to the patient's doctor to carefully monitor the situation and decide if the medication is causing sexual dysfunction. O'Neill says it helps to ask the right questions.
"In normal practice, when you treat someone, you ask them if their sex drive has decreased," O'Neill says. "They answer yes' to the question. You treat them with medication. The depression gets better; you ask them if their sex drive came back and they'll say yes.' Then over time the sexual drive will go down. Otherwise, it will still be thought to be a core symptom of the depression."
Barbee speculates that the change in the patient's sex drive might be a change in how the drug is affecting the patient. "What you're likely seeing there is the anti-depression effects of the drug predominate and then, over time, the libidinal stifling effects predominate."
The percentage of patients taking SSRIs who will have sexual side effects is also debatable. When the numbers have been low, it's been blamed on patients' reluctance to admit a problem. "You have to ask -- people will not just volunteer it," O'Neill says.
On the other hand, some studies have reported very high percentages of sexual dysfunction. Both Barbee and O'Neill are skeptical of such numbers. "The literature gives figures that wildly vary from low estimates in the single digits to upper ranges of 65 to 70 percent," Barbee says. "The larger studies come in at 35 to 40 percent and that fits my experience."
Rhonda (who also asked that her real name not be used) hasn't told her doctor that she's lost both her sex drive and her ability to have an orgasm. She currently takes Lexapro for anxiety and asked that Gambit Weekly not reveal her identity because "I don't want my boyfriend to know I'm faking it." Prior to being on Lexapro, Rhonda enjoyed having sex and reaching orgasm. Nowadays, Rhonda still has sex two or three times a week, but takes little interest in it.
"It's not that I don't enjoy sex -- it's that I don't care. That's the thing about Lexapro, you don't care about anything. You have no enthusiasm. As far as sex goes, you don't hate it; you don't hate the person, but you just don't want to be bothered."
For years, Rhonda fought against taking any medication for her anxiety, but relented following a panic attack that landed her in a hospital emergency room. Since taking Lexapro, she hasn't had another attack, but she thinks it's come at a high price. She worries that her disinterest in sex could hurt her relationship and has considered other medications.
"It's a priority," admits Rhonda. "I don't want to wreck my relationship because of it, and I'm trying hard to not let it. But at the same time, you're on a medication that makes you not care about anything -- how do you deal with that?"
Even with sexual side effects, most people won't switch medications. Like Jim, the 40-year-old professional, they are willing to give up sex as long as the SSRIs are working. According to O'Neill, this is particularly true for people tormented by depression. "The majority of people, if their depression has cleared, are not going to want you to mess with their medication. I've had a series of patients, mostly men, who have had both open-heart surgery and major depression. I've asked them if they had to pick one to happen again, which would they choose? Every single one them has said they'd rather have the heart surgery because they knew where the pain was coming from."
If a patient decides to stay on SSRIs, it doesn't necessarily mean a lifetime sentence of sexual side effects. "A great percentage of patients will be tried on antidepressants, get better, and stop taking them," O'Neill says. "They won't have another episode for many years."
However, O'Neill quickly adds, "Up to 90 percent of people who have had one episode will have another sometime in their lives."
So what can a person do if they want to stay on their antidepressant and they're having sexual side effects? Barbee acknowledges that the solutions aren't that great. Most possible answers involve manipulating the current medication -- such as taking a "drug holiday." Barbee finds this especially problematic.
"We suspend the medication one to two days before you think you're going to be sexually active," he explains. "There are several problems with that approach -- one being that you can't always predict when Cupid is going to strike. A second problem is that some of the long-lived drugs, like Prozac, last so long in your system that this approach doesn't work well. The third problem is just the opposite. Some of these drugs metabolize very quickly and disappear from your system so rapidly that you can get discontinuation syndrome: agitation, insomnia, nervousness and an increased depressed mood."
Another common option is lowering the patients' SSRI dosage. In general, sexual side effects are dose dependent -- the higher the dose, the higher the side effect. Unfortunately, as the dose is lowered, some people will lose the positive response to the SSRI.
The only solution to sexual side effects that has passed what Barbee calls "the gold standard" -- a double blind study -- is sildenafil, or Viagra. The drug has been very effective in treating erectile dysfunction in men.
Other classes of antidepressants do not have as high an incidence of sexual dysfunction as SSRIs. This will sometimes cause patients to change medication. One of the more popular choices, because of its low chance of sexual side effects, is buproprion, known commercially as Wellbutrin and Zyban. Like SSRIs, buproprion is used for a number of mental diseases. Barbee cautions that a lower chance of sexual dysfunction shouldn't be the only reason for taking a given antidepressant, or replacing one.
"The reality is that SSRIs work very well for a lot of people with very few side effects. The decision about which antidepressant you choose is based on a number of factors. It's a highly individual choice between a patient and a physician. Wellbutrin is an excellent antidepressant -- I use an awful lot of it -- but it probably doesn't have as good an efficacy in people with high levels of anxiety as SSRIs. So that's an example of the kind of thing that might guide someone away from using Wellbutrin. On the other hand, it's also a drug not associated with weight gain and can cause some weight loss, so that might be a reason to use it as a drug of first choice. Again, it's a highly individual decision that's made on a case-by-case basis."